IDEAS home Printed from
   My bibliography  Save this article

An Existence Theorem on the Stationary State of Income Distribution and Population Growth


  • Chu, C Y Cyrus


Through a utility-maximizing process, individuals derive their optimal fertility and bequest decisions both as functions of their initial socioeconomic backgrounds. The combination of these two decisions form a multitype Galton-Watson process. Under weak assumptions, it is proved that the economy will converge to a unique stationary state that implies both a constant population growth rate and a time-invariant income distribution. As such, this paper extends the Becker-Willis static microlevel fertility demand model to a dynamic macrolevel population growth model. Alternatively, the author's model can be viewed as a generalization of J. Laitner's stochastic income theory where no differential fertility is allowed. Copyright 1990 by Economics Department of the University of Pennsylvania and the Osaka University Institute of Social and Economic Research Association.

Suggested Citation

  • Chu, C Y Cyrus, 1990. "An Existence Theorem on the Stationary State of Income Distribution and Population Growth," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 31(1), pages 171-185, February.
  • Handle: RePEc:ier:iecrev:v:31:y:1990:i:1:p:171-85

    Download full text from publisher

    File URL:
    File Function: full text
    Download Restriction: Access to full text is restricted to JSTOR subscribers. See for details.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    1. Fukui, Yukio & Seneta, E., 1985. "A theoretical approach to the conventional treatment of joint product in input-output tables," Economics Letters, Elsevier, vol. 18(2-3), pages 175-179.
    Full references (including those not matched with items on IDEAS)


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Tuomas, Malinen, 2011. "Inequality and savings: a reassesment of the relationship in cointegrated panels," MPRA Paper 33350, University Library of Munich, Germany.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ier:iecrev:v:31:y:1990:i:1:p:171-85. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.